Minnesota, 2025

Funnel Cloud in Minnesota, September 1, 2025

September 1, 2025 · NWS MPX · 1 event in 1 county or zone

A mid-level wave had moved into western Minnesota and increased moisture and surface-based instability during the afternoon of September 1st. This led to diurnal convective activity mainly west of the I-35 corridor for that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A mid-level wave had moved into western Minnesota and increased moisture and surface-based instability during the afternoon of September 1st. This led to diurnal convective activity mainly west of the I-35 corridor for that afternoon. The threat of severe weather was low, however weak shear and steep lapse rates existed in the 0-3km level, which led to a brief funnel cloud developing with one cell approximately two miles east of Blomkest, MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 1, 1:21 PM CST, 13 minutes earlier. Its key messages:

  • Isolated to scattered showers this afternoon along and west of the I-35 corridor.
  • A few severe storms (risk level 1 of 5) possible Tuesday afternoon/evening with the arrival of a strong cold front.
  • Temperatures cool down significantly midweek into the weekend, before rebounding next week.
Area forecast discussion, Sep 1, 1:21 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
221 PM CDT Mon Sep 1 2025

.KEY MESSAGES...

- Isolated to scattered showers this afternoon along and west of the
  I-35 corridor.

- A few severe storms (risk level 1 of 5) possible Tuesday
  afternoon/evening with the arrival of a strong cold front.

- Temperatures cool down significantly midweek into the weekend,
  before rebounding next week.

&&

.DISCUSSION...
Issued at 220 PM CDT Mon Sep 1 2025

Satellite imagery highlights a bubbly Cu field across the region
with a few areas of more congested Cu across s/SW MN. Surface
analysis hasn't changed much over the past few days as a high
pressure remains anchored over the Great Lakes with a ridge axis
stretching back to the northwest into WI & MN. The 12z MPX sounding
reveals a light & messy low-level wind profile accompanied by 1.0"+
PWAT value. SPC Mesoanalysis PWAT page reveals a core of better
moisture across SW Iowa/E Nebraska northward into the Dakotas. This
will slowly work it's way into MN & WI over the next 24 hours.
Additional scattered thunderstorms & showers for the remainder of
this afternoon. This threat should be along & west of the I-35
corridor across central and southern Minnesota. Forecast soundings
would support the potential for a few funnel cloud scenarios this
afternoon. The thermodynamic environment & wind profile are
favorable for some stretching of updrafts. Thankfully, low level
wind shear is very limited so the tornado threat is near-zero.
Showers will eventually dissipate this evening into tonight.
Overnight, we will see the plume of better moisture over the Dakotas
will begin to trek eastward into Minnesota. This moisture will
combine with a vorticity lobe that'll provide enough forcing to
squeeze out the isolated showers across western & central Minnesota.
This will add a layer of annoyance (cloud cover) for those trying to
catch the Northern Lights tonight. However, some areas may have
enough breaks in the cloud cover to view them (if the CME timing is
favorable for the aurora).

For Tuesday & Tuesday night, a strong cold front will move through
central MN by early afternoon. Surface dew points will rise into the
low to mid 60s as low level moisture pools ahead of the cold front.
This will support 1000 to 1500 j/kg of MLCAPE - enough for
thunderstorm development along and ahead of the frontal boundary.
Forecast soundings across lower Minnesota Tuesday afternoon depict
adequate instability & adequate mid-level lapse rates but the better
wind shear appears to lag behind the surface front. This is apparent
given the better forcing tied to our upper level wave arrives
Tuesday evening/night. The lack of better synoptic support & limited
shear would support an isolated wind threat along the line of
thunderstorms & maybe a few iso large hail reports. Multiple
clusters or line segments are possible through Tuesday evening as
our boundary moves through. SPC maintained a Marginal risk (1 of 5)
for isolated wind & large hail across much of the MPX forecast area.
This is reasonable given solutions & forecast soundings in the hi-
res guidance.

Wednesday through Sunday, much colder temperatures will usher in an
early taste of Fall on Wednesday. Our departing surface low will
deepen as it heads into Ontario while a broad Canadian high pressure
builds into the Upper Midwest. We'll see a prolonged period of
cyclonic flow & cold air advection starting Wednesday. Highs each
day will only be in the mid 50s to lower 60s with winds that'll add
insult to injury. To make matters worse, we'll see scattered showers
develop Wednesday afternoon & northwest winds ramp up with gusts up
to 35 mph possible. It'll feel much closer to October than July. On
Thursday, guidance continues to highlight the potential for a
stronger shortwave to move through. The clipper system will bring a
reinforcing shot of cold air, gusty winds, and a round of showers
Thursday afternoon into Thursday night. Some of the models hint that
a few thunderstorms could be possible as a ribbon of better low
level moisture pools ahead of the surface cold front could be enough
to support a few 100 j/kg of CAPE. This could lead to a low
CAPE/high wind shear set up if we're able to thread the needle with
timing of the clipper/frontal passage. At this point, the main
impacts will be the rain, wind, and colder air for the weekend.
Overnight lows will drop into the 40s that'll provide an early
season chance to break out the sweaters. We'll see southerly flow
return on Sunday. This will begin to return warmer, more seasonable
temperatures into the region for next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1230 PM CDT Mon Sep 1 2025

Mainly VFR to start the period with a few sites likely to bounce
to brief MVFR as clouds hover at 2kft in western MN, mainly
AXN/RWF. Isolated -SHRA/-TSRA becomes possible generally after
00z, with CAMs showing activity lingering through 10-12z.
Coverage will be sparse, so mainly prob30 level confidence, with
not all sites seeing activity overnight. The best overall chance
looks to be from STC to MSP after 02z with brief MVFR possible
as well as enough rumbles for -TSRA.

KMSP...Despite prevailing -SHRA and a tempo for -TSRA,
confidence is much lower but this scenario was difficult to
handle within the TAF. Coverage of -SHRA/-TSRA will be the main
concern, as CAM guidance is consistent in bringing activity to
MSP, but the reality likely being sparse enough activity for
gaps to potentially miss the terminal. Expect some shorter term
AMDs and even some changes in the 00z as the scenario remains
low confidence.

/OUTLOOK FOR KMSP/
TUE...VFR, bcmg MVFR/-SHRA. Wind SW 5-10kts.
WED...MVFR/IFR/SHRA likely. Wind NW 10-15G25kts.
THU...VFR. Wind NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...TDH
Hazardous weather outlook, Sep 1, 3:23 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
423 AM CDT Mon Sep 1 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
020930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
423 AM CDT Mon Sep 1 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected to develop Tuesday afternoon and
evening. A few of the storms could be severe on Tuesday, with a
level 1 of 5 severe risk. Damaging wind gusts will be the primary
hazard.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

The radar

The Minneapolis radar (KMPX), 113 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Kandiyohi

When
September 1, 1:34 PM CST to 1:39 PM CST
Where
Kandiyohi County, 1.96 mi E of Blomkest
Reported by
Social Media
Coordinates
44.950, -94.990

Photo of funnel cloud approximately two miles east of Blomkest submitted via Facebook messenger.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295383.